Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 29, 2016McLeod County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 29, 2016, 5:20 PM CDT for McLeod County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 5:20 PM CDT (22:20 UTC)
Expired
May 29, 2016, 5:45 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN

County McLeod County, MN

The radar

The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

546 
WWUS83 KMPX 292220
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 PM CDT SUN MAY 29 2016

MNZ066>068-292245-
CARVER-SIBLEY-MCLEOD-
520 PM CDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCLEOD...
SOUTHWESTERN CARVER AND NORTHEASTERN SIBLEY COUNTIES...

AT 520 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLENCOE...OR
13 MILES SOUTHEAST OF HUTCHINSON...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
GLENCOE...NORWOOD YOUNG AMERICA...GREEN ISLE...HAMBURG...PLATO AND
GLENCOE AIRPORT.
 
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4470 9425 4488 9423 4487 9384 4461 9386
TIME...MOT...LOC 2220Z 273DEG 30KT 4479 9413 

$$

ADL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 29, 3:11 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 29, 3:11 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT SUN MAY 29 2016

.SHORT TERM...(This evening through Monday)
Issued at 300 PM CDT Sun May 29 2016

Latest visible satellite and radar imagery show some widely
scattered showers and thunderstorms have managed to develop across
the area. Decent lapse rates remain in place, with MLCAPE values
from 250-1250 J/kg across the area, with the highest values over the
west and south where there was a bit more sunshine. Effective shear
is below 30 kt, and doesn't look to increase much if at all, so
storms should remain multi-cellular and at best cause small hail and
wind gusts to 30 or 40 mph. The CAMs all did a decent job with the
timing and location of this activity, and all of them suggest a
waning of things between 23Z and 02Z as we start to lose heating and
surface ridging works in from the west. So, kept some chance PoPs
going into the evening, before removing all of them by 9 PM. The
remainder of the short term period looks to be fairly quiet as the
weak surface ridge slides across the area. Re-introduced some chance
PoPs into the west/southwest Monday afternoon as a surface trough
works into the Plains and we begin to see warm advection and the
approach of a nice 850 mb theta-e ridge.

.LONG TERM...(Monday night through Sunday)
Issued at 300 PM CDT Sun May 29 2016

The main forecast concerns deal with the onset of precipitation
Monday night, and how long it will last on Tuesday. Other concerns
deal with temperatures and the changing pattern.

A strong storm system moving onshore across the Pacific Northwest
will intensify as it moves across the Rockies and into the Plains,
Upper Midwest by midweek. Models have been fairly consistent with
timing of the main short wave and strong theta-e advection moving
across Minnesota late Monday night. There should be a large area
of showers and thunderstorms spreading northward which leads to
widespread qpf amounts of 0.50" to 1.00" by Tuesday morning. There
should be a sharp cutoff of the precipitation field Tuesday
morning from southwest to northeast across MPX forecast area due
to the strength of the subsidence on the back side of the short
wave. Although the front will slowly moving eastward across
Minnesota Tuesday, the bulk of the precipitation should occur in
western Wisconsin Tuesday afternoon, and evening. Elsewhere,
lingering spotty showers will be possible in the afternoon in
Minnesota due to increasing lapse rates associated with the cold
pool of the Upper Low.

As the Upper Low slowly fills and moves eastward across the Upper
Midwest and Great Lakes region Wednesday and Wednesday night,
instability showers or storms are possible, especially in central
Mn where the depth of the moisture is greatest. It will be much
cooler on Wednesday as strong cold air advection leads to highs in
the 60s. Lows Thursday morning could drop into the low to middle
40s in central Mn if skies clear.

After this system departs the area, temperatures will begin to
moderate with another front moving across the area Friday night
and Saturday. Temperatures should begin to rebound into the 70s
and possibly lower 80s by next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1215 PM CDT Sun May 29 2016

We'll continue to see ceilings at most locations through the
afternoon with a fairly extensive cu field across the region in
the lingering cyclonic flow and decent lapse rates. A few SHRA will
likely develop, but tough to say where/when, so kept things VCSH
for now, and can amend if/when things develop and look likely to
impact a location. Thunder isn't out of the question given the
lapse rates and MLCAPE values above 1000 J/kg over a portion of
the area, although the better forcing is generally north/east of
the better instability. Otherwise, we should see things clear out
tonight, and things will then be quiet through the remainder of
the period.

KMSP...TAF reflects expected conditions with fairly good
confidence overall. Main uncertainty is with any precipitation
that may occur this afternoon, and at this point VCSH seems to be
the best way to handle things, with amendments possible if/when
things materialize.

/OUTLOOK FOR KMSP/
Monday night...MVFR ceilings and visibilities possible with a
chance of showers and thunderstorms. Southeast wind 5 to 15 knots.
Tuesday...MVFR ceilings and visibilities possible with a
chance of showers and thunderstorms. Southwest wind 5 to 15
knots.
Tuesday night...VFR. West wind 5 to 10 knots.
Wednesday and Wednesday night...MVFR ceilings and visibilities
possible with a chance of showers and thunderstorms. West wind 10
to 20 knots.
Thursday...VFR. Northwest wind 10 to 20 knots.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...
LONG TERM...JLT
AVIATION...
Hazardous weather outlook, May 29, 11:55 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 AM CDT SUN MAY 29 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1155 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN WILL REDEVELOP AND CONTINUE THROUGH THE
MIDDLE OF THE WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
MONDAY NIGHT THROUGH TUESDAY NIGHT. THERE IS A THREAT FOR LOCALLY
HEAVY RAINFALL AND A FEW SEVERE STORMS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 29, 5:20 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 PM CDT SUN MAY 29 2016

MNZ066>068-292245-
CARVER-SIBLEY-MCLEOD-
520 PM CDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MCLEOD...
SOUTHWESTERN CARVER AND NORTHEASTERN SIBLEY COUNTIES...

AT 520 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLENCOE...OR
13 MILES SOUTHEAST OF HUTCHINSON...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
GLENCOE...NORWOOD YOUNG AMERICA...GREEN ISLE...HAMBURG...PLATO AND
GLENCOE AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4470 9425 4488 9423 4487 9384 4461 9386
TIME...MOT...LOC 2220Z 273DEG 30KT 4479 9413

ADL

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:48 PM CDTSpecial Weather StatementMPXRice, Waseca42 min
May 28, 7:47 PM CDTSpecial Weather StatementMPXEau Claire13 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.